A cholinergic crisis is an over-stimulation at a neuromuscular junction due to an excess of acetylcholine (ACh), as of a result of the inactivity (perhaps even inhibition) of the AChE enzyme, which normally breaks down acetylcholine. This is a consequence of some types of nerve gas, (e.g. sarin gas). In medicine, this is seen in patients with myasthenia gravis who take too high a dose of their cholinesterase inhibitor medications, or seen following general anaesthesia, when too high a dose of a cholinesterase inhibitor drug is given to reverse surgical muscle paralysis.
Symptoms and diagnosis
As a result of cholinergic crisis, the muscles stop responding to the bombardment of ACh, leading to flaccid paralysis, respiratory failure, and other signs and symptoms reminiscent of organophosphate poisoning. Other symptoms include increased sweating, salivation, bronchial secretions along with miosis.
This crisis may be masked by the concomitant use of atropine along with cholinesterase inhibitor in order to prevent side effects. Flaccid paralysis resulting from cholinergic crisis can be distinguished from myasthenia gravis by the use of the drug edrophonium (Tensilon), which worsens the paralysis caused by cholinergic crisis, but strengthens the muscle in the case of myasthenia gravis. (Edrophonium is an cholinesterase inhibitor hence increases the concentration of acetylcholine present).
Some elements of cholinergic crisis can be treated with antimuscarinic drugs like atropine, but the most important element, respiratory arrest, cannot. The neuromuscular junction, where the brain communicates with muscles (like the diaphragm, the main breathing muscle), works by acetylcholine activating nicotinic acetylcholine receptors and leading to muscle contraction. Atropine blocks muscarinic acetylcholine receptors (a different subtype than the nicotinic receptors at the neuromuscular junction), so atropine will not improve the muscle strength and ability to breathe in someone with cholinergic crisis. Such a patient will require mechanical ventilation support via endotracheal intubation until the crisis resolves on its own. The respiratory compromise from cholinergic crisis unfortunately has no pharmacologic solution or therapy.